We report a 52-year-old woman who underwent otoneurosurgery to resect acoustic neurinoma. Bone reconstruction was performed with an aluminium (Al)-containing cement. Six weeks later the patient suffered from loss of consciousness, myoclonic jerks, and persistent grand mal seizures, clinical symptoms that resembled those of lethal dialysis encephalopathy of the 1960s and 1970s. She died 6 months later because of septic complications. Light- and electron-microscopic investigation of the central nervous system (CNS) showed pathognomonic Al-containing intracytoplasmic argyrophilic inclusions in choroid plexus epithelia, neurons, and cortical glia. These changes are characteristics of dialysis-associated encephalopathy (DAE), induced nowadays by long-term ingestion of Al-containing drugs (and with benign clinical courses). Atomic absorption spectrometry showed an increase of mean bulk Al concentration of the cortex and subcortex up to 9.3 microg/g (normal range <2 microg/g); laser microprobe showed the increase of Al in subcellular structures. This unique case again shows the extraordinary neurotoxicity of Al, which was, in our patient, initiated by an amount of about 30 mg Al and apparently caused by direct Al access to the brain parenchyma via a cerebrospinal fluid leakage.
Copyright 2001 by W.B. Saunders Company